Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 2, NWS Huntsville, AL

February 24, 2016Colbert County, Franklin County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Feb 24, 2016, 12:36 AM CST for Colbert County, Franklin County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2016, 12:36 AM CST (06:36 UTC)
Expired
Feb 24, 2016, 1:00 AM CST
In force
24 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Colbert County, AL, Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 94 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2016-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2016-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

551 
WUUS54 KHUN 240636
SVRHUN
ALC033-059-240700-
/O.NEW.KHUN.SV.W.0002.160224T0636Z-160224T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1236 AM CST WED FEB 24 2016

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COLBERT COUNTY IN NORTHWESTERN ALABAMA...
  EASTERN FRANKLIN COUNTY IN NORTHWESTERN ALABAMA...

* UNTIL 100 AM CST

* AT 1235 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR BELGREEN...
  OR NEAR RUSSELLVILLE...MOVING NORTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  RUSSELLVILLE...PHIL CAMPBELL...LITTLEVILLE...SPRING VALLEY...SPRUCE
  PINE...NEWBURG...DUKETON...PLEASANT RIDGE...THARPTOWN AND ISBELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3468 8764 3460 8751 3458 8751 3457 8752
      3457 8753 3448 8753 3431 8776 3431 8778
      3442 8791
TIME...MOT...LOC 0635Z 221DEG 43KT 3443 8779 

HAIL...0.75IN
WIND...60MPH
 
$$

70/DD
1 follow-up statement
871 
WWUS54 KHUN 240703
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
103 AM CST WED FEB 24 2016

ALC033-059-240711-
/O.EXP.KHUN.SV.W.0002.000000T0000Z-160224T0700Z/
FRANKLIN AL-COLBERT AL-
103 AM CST WED FEB 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COLBERT AND
EASTERN FRANKLIN COUNTIES HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3468 8764 3460 8751 3458 8751 3457 8752
      3457 8753 3448 8753 3431 8776 3431 8778
      3442 8791
TIME...MOT...LOC 0659Z 221DEG 43KT 3443 8779 

$$

70/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 10:59 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Feb 23, 10:59 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1059 PM CST TUE FEB 23 2016

.UPDATE...
FOR 06Z TAFS

&&

.DISCUSSION...
/ISSUED 958 PM CST TUE FEB 23 2016/

THE 03Z SURFACE ANALYSIS SHOWS THE CENTER OF THE LOW PRESSURE OVER
NORTHERN MS...WITH A COLD FRONT TRAILING SOUTH ALONG THE I-55
CORRIDOR...AND A WARM FRONT JUST TO THE SOUTH OF THE FORECAST AREA.
AS THE PARENT UPPER LOW CONTINUES TO PUSH NE INTO THE MID SOUTH
REGION OVER THE NEXT FEW HOURS...THE SURFACE LOW WILL MOVE NORTHEAST
INTO MIDDLE TN...BRINGING THE WARM SECTOR OVER THE SOUTHERN PORTIONS
OF THE FORECAST AREA. WIND PROFILES CONTINUE TO BE FAVORABLE FOR
STRONG TO SEVERE STORMS...THANKS TO THE STRONG LLJ...HOWEVER GIVEN
THE LACK OF INSTABILITY SO FAR...MOST OF THE ACTIVITY HAS WEAKENED AS
IT CROSSES INTO THE CWA. ALTHOUGH THE NARROW WINDOW WILL EXIST JUST
ALONG THE FRONT...FEEL THAT THE THREAT FOR WIDESPREAD STRONG TO
SEVERE THUNDERSTORMS WILL REMAIN LIMITED. THE STRONG UPPER LOW WILL
PROVIDE SOME SUBSTANTIAL COOLING ALOFT...WHICH MAY HELP TO PRODUCE
SMALL TO MARGINALLY SEVERE HAIL...ALONG WITH THE THREAT FOR DAMAGING
STRAIGHT LINE WINDS IF ANY OF THE STORMS BECOME SURFACE BASED.

THE FLASH FLOODING THREAT HAS DIMINISHED AS WELL...GIVEN THE
GENERALLY STRATOFORM LIGHT TO MODERATE RAIN. THAT'S NOT TO SAY THAT
THERE WILL NOT BE ANY NUISANCE FLOODING IF THE HEAVIER
SHOWERS/THUNDERSTORMS REACH THE AREA...HOWEVER THIS WILL LIKELY BE A
LIMITED OCCURRENCE. OUTSIDE OF THUNDERSTORM AREAS...WINDS WILL
CONTINUE TO STRENGTHEN AS THE PRESSURE GRADIENT TIGHTENS WITH THE
DEEPENING LOW. SEVERAL UPSTREAM OBS HAVE REPORTED GUSTS UP TO 35
MPH...AND THIS WILL TRANSLATE EASTWARD THROUGH THE OVERNIGHT HOURS
AND INTO WEDNESDAY. THEREFORE...THE WIND ADVISORY WILL REMAIN VALID
ACROSS THE TN VALID THROUGH TOMORROW NIGHT.

THE ONLY CHANGES MADE TO THE PREVIOUS FORECAST WAS TO ADJUST THE
WEATHER TO REMOVE THE SEVERE WORDING. ALSO TWEAKED THE HOURLIES TO
ACCOUNT FOR CURRENT TRENDS. OTHERWISE THE REST OF THE FORECAST
REMAINS ON TRACK.

73

&&

.AVIATION...
FOR 06Z TAFS...A STRONG SFC LOW...CENTERED OVER NERN MS ATTM...WILL
CONTINUE TO MOVE NE THRU THE FCST PERIOD. THE SFC LOW WILL BE
OVER THE OHIO VALLEY BY 00Z WEDNESDAY. THIS TRACK OF THE SFC LOW (AND
THE UPPER LOW) WILL KEEP THE CHC OF PCPN IN THE TAFS THRU THE END OF
THE FCST PERIOD. SHRA AND A FEW TSRA WILL BE POSSIBLE THRU
09Z...AFTER 09Z EXPECT MAINLY SCT SHRA. OTHERWISE MVFR/IFR
CONDITIONS WILL CONTINUE FOR BOTH TAF SITES FOR THE NEXT 24 HOURS.

007

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR ALZ001>010-016.

     WIND ADVISORY UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR ALZ001>010-016.

TN...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR TNZ076-096-097.

     WIND ADVISORY UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 23, 7:49 PM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
749 PM CST TUE FEB 23 2016

ALZ001>010-016-TNZ076-096-097-241200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
749 PM CST TUE FEB 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A STRONG LOW PRESSURE AREA WILL MOVE ACROSS THE REGION TONIGHT
THROUGH EARLY WEDNESDAY MORNING AND BRING A ROUND OF STRONG TO
POSSIBLY SEVERE THUNDERSTORMS TO THE TENNESSEE VALLEY. THE PRIMARY
THREATS ARE DAMAGING WIND GUSTS...HAIL AND LOCALLY HEAVY RAINFALL. A
BRIEF TORNADO REMAINS POSSIBLE.

ADDITIONAL RAINFALL WILL TOTAL AROUND ONE INCH TONIGHT WITH LOCALLY
HIGHER AMOUNTS. VERY SATURATED GROUND CONDITIONS ARE ALREADY PRESENT
ACROSS THE TENNESSEE VALLEY AND THE ADDITIONAL RAINFALL WILL LIKELY
LEAD TO ISOLATED INSTANCES FLOODING...ESPECIALLY IN LOW-LYING AREAS
WITH POOR OR SLOW DRAINAGE. A FLOOD WATCH IS IN EFFECT THROUGH
WEDNESDAY AFTERNOON.

STRONG GRADIENT WINDS WILL ACCOMPANY THIS SYSTEM AND PREVAILING
WINDS OUTSIDE OF THUNDERSTORMS AROUND 25 TO 30 MPH WITH GUSTS
UPWARDS OF 40 MPH ARE POSSIBLE. HIGHER ELEVATIONS OF NORTHEASTERN
ALABAMA AND SOUTHERN MIDDLE TENNESSEE COULD SEE GUSTS APPROACHING 50
MPH. A WIND ADVISORY IS IN EFFECT FROM 9 PM THIS EVENING TO WEDNESDAY
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

STRONG WINDS WILL CONTINUE TO IMPACT THE REGION WITH SPEEDS AROUND
20 TO 25 WITH GUSTS UPWARDS OF 40 MPH POSSIBLE ON WEDNESDAY. HIGHER
ELEVATIONS OF NORTHEASTERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE
WILL CONTINUE TO SEE GUSTS UPWARDS OF 50 MPH THROUGH WEDNESDAY
EVENING. A WIND ADVISORY IS IN EFFECT UNTIL WEDNESDAY EVENING.

FLOODING WILL REMAIN A CONCERN THROUGH WEDNESDAY AFTERNOON AS
RUNOFF FROM HEAVY RAINFALL WEDNESDAY MAKES ITS WAY INTO STREAMS
AND RIVERS. A FLOOD WATCH IS IN EFFECT THROUGH 3 PM WEDNESDAY.

A LIGHT WINTRY MIX OF RAIN OR SNOW IS THEN POSSIBLE LATE
WEDNESDAY NIGHT THROUGH EARLY THURSDAY MORNING...AS PRECIPITATION
BEGINS TO TAPER OFF ACROSS THE AREA FROM THE WEST. LITTLE TO NO
ACCUMULATIONS ARE EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE NEEDED THIS EVENING THROUGH WEDNESDAY MORNING.

In the hours before

Special weather statement, Feb 23, 6:42 PM CST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
642 PM CST TUE FEB 23 2016

ALZ001-002-240115-
LAUDERDALE AL-COLBERT AL-
642 PM CST TUE FEB 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE AND WESTERN
COLBERT COUNTIES UNTIL 715 PM CST...

AT 642 PM CST...DOPPLER RADAR INDICATED A STRONG SHOWER 9 MILES
NORTH OF BELGREEN...OR 12 MILES NORTHWEST OF RUSSELLVILLE...MOVING
NORTH AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHEROKEE...WATERLOO...POSEY LOOP...WRIGHT...THREET...SRYGLEY
CHURCH...RED ROCK...MT HESTER AND BARTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3500 8809 3500 8778 3457 8786 3458 8801
TIME...MOT...LOC 0042Z 181DEG 30KT 3460 8792

KULA
Special weather statement, Feb 23, 10:32 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1032 PM CST TUE FEB 23 2016

ALZ006>010-016-240700-
MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN-
1032 PM CST TUE FEB 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR GUSTY WINDS UNTIL MIDNIGHT...

A WAVE OF GUSTY WINDS WAS SPREADING FROM CENTRAL INTO NORTHEAST
ALABAMA. WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE...ESPECIALLY
ATOP THE HIGHER ELEVATIONS OF SAND AND LOOKOUT MOUNTAINS. THE WINDS
WILL BE STRONG ENOUGH TO KNOCK DOWN TREE BRANCHES AND SMALL TREES.

MOTORISTS SHOULD BE ALERT FOR SUDDEN GUSTS OF WIND, PARTICULARLY IN
HIGH PROFILE VEHICLES, AND ON NORTH SOUTH RUNNING HIGHWAYS. BE ALERT
FOR TREES OR OTHER DEBRIS ON AREA ROADWAYS.
Special weather statement, Feb 23, 11:54 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1154 PM CST TUE FEB 23 2016

ALZ003-240645-
FRANKLIN AL-
1154 PM CST TUE FEB 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL
1245 AM CST...

AT 1154 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
TREMONT...OR 11 MILES EAST OF FULTON...MOVING NORTHEAST AT 45 MPH.

PENNY SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...PHIL CAMPBELL...BELGREEN...VINA...HODGES...ATWOOD...
LITTLE BEAR CREEK RESERVOIR...SPRUCE PINE...DUKETON AND ISBELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3439 8816 3457 8782 3457 8775 3440 8761
      3431 8782 3432 8817
TIME...MOT...LOC 0554Z 237DEG 37KT 3426 8820

70/DD
Local storm report, Feb 24, 12:12 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1212 AM CST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     NON-TSTM WND DMG 3 SW STEVENSON          34.83N 85.88W
02/24/2016                   JACKSON            AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN NEAR THE INTERSECTION OF COUNTY ROAD
            137 AND COUNTY ROAD 45 IN STEVENSON. POWER IS OUT.

&&

CSTUMPF

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 6:08 PM CSTSpecial Weather StatementHUNFranklin37 min
Feb 23, 6:42 PM CSTSpecial Weather StatementHUNColbert33 min
Feb 23, 11:54 PM CSTSpecial Weather StatementHUNFranklin51 min
Feb 24, 12:10 AM CSTAreal Flood WarningHUNDeKalb16 hr
Feb 24, 12:39 AM CSTAreal Flood WarningHUNMadison6 hr
Feb 24, 12:59 AM CSTSpecial Weather StatementHUNLawrence46 min
Feb 24, 1:05 AM CSTSpecial Weather StatementHUNCullman40 min
Feb 24, 1:27 AM CSTSevere Thunderstorm WarningHUNCullman, Morgan33 min
Feb 24, 1:58 AM CSTSevere Thunderstorm WarningHUNMadison, Marshall, Morgan32 min
Feb 24, 2:30 AM CSTSpecial Weather StatementHUNDeKalb, Jackson45 min
Feb 24, 4:00 AM CSTSpecial Weather StatementHUNDeKalb, Jackson, Marshall60 min
Feb 24, 6:16 AM CSTAreal Flood WarningHUNDeKalb, Marshall6 hr
Feb 24, 6:48 AM CSTAreal Flood WarningHUNMadison3 hr
Feb 24, 9:43 AM CSTAreal Flood WarningHUNMadison6 hr
Feb 24, 10:10 AM CSTRiver Flood WarningHUNJackson, Madison, Marshall32 hr
Feb 24, 3:57 PM CSTAreal Flood WarningHUNDeKalb3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.